Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 262, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2016, 1:23 AM CDT for Spink County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 1:23 AM CDT (06:23 UTC)
- Expired
- Aug 28, 2016, 1:41 AM CDT
- In force
- 18 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Spink County, SD
The radar
The Aberdeen radar (KABR), 44 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted.
866 WUUS53 KABR 280623 SVRABR SDC115-280700- /O.NEW.KABR.SV.W.0262.160828T0623Z-160828T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 123 AM CDT SUN AUG 28 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 200 AM CDT * AT 123 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONDE...OR 22 MILES SOUTH OF GROTON...MOVING NORTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... CONDE AROUND 140 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4501 9810 4513 9833 4523 9811 4518 9799 TIME...MOT...LOC 0623Z 215DEG 12KT 4513 9814 HAIL...1.00IN WIND...<50MPH $$ WISE
2 follow-up statements
133
WWUS53 KABR 280629
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT SUN AUG 28 2016
SDC115-280700-
/O.CON.KABR.SV.W.0262.000000T0000Z-160828T0700Z/
SPINK SD-
129 AM CDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN SPINK COUNTY...
AT 129 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONDE...OR 21
MILES SOUTH OF GROTON...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
CONDE AROUND 135 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4501 9810 4513 9833 4523 9811 4518 9799
TIME...MOT...LOC 0629Z 215DEG 12KT 4515 9812
HAIL...1.25IN
WIND...60MPH
$$
WISE159
WWUS53 KABR 280641
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
141 AM CDT SUN AUG 28 2016
SDC115-280650-
/O.CAN.KABR.SV.W.0262.000000T0000Z-160828T0700Z/
SPINK SD-
141 AM CDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SPINK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4501 9810 4513 9833 4523 9811 4518 9799
TIME...MOT...LOC 0636Z 215DEG 12KT 4518 9809
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:24 AM CDT, 59 minutes earlier.
Area forecast discussion, Aug 28, 12:24 AM CDT, 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1224 AM CDT SUN AUG 28 2016 .UPDATE... Issued at 835 PM CDT SAT AUG 27 2016 No major changes this evening. Late night LLJ driven storms are still possible over the east so will leave that in the forecast. Temperatures look fine and should fall off to far given LLJ. && .SHORT TERM...(This Evening through Monday Night) Issued at 342 PM CDT SAT AUG 27 2016 SHORTWAVE IS MOVING EAST ACROSS THE DAKOTAS THIS AFTERNOON...BUT SO FAR ALL THE THUNDERSTORM ACTIVITY HAS REMAINED TO THE NORTH. STILL WATCHING POTENTIAL FOR A FEW STORMS TO BACK-BUILD SOUTH INTO ROBERTS/TRAVERSE COUNTIES OVER THE NEXT COUPLE HOURS. AFTER 06Z TONIGHT...WILL ALSO BE WATCHING AN INCREASING LOW LEVEL JET AND THE THREAT FOR A FEW THUNDERSTORMS MAINLY OVER EAST CENTRAL SD AND INTO MN. WILL KEEP IN SLIGHT CHANCE POPS OVER THE SOUTHEAST CWA. HOTTER CONDITIONS RETURN TO THE AREA ON SUNDAY WITH HIGHS RANGING FROM THE UPPER 80S TO UPPER 90S. RATHER LOW RH VALUES STILL FORECAST OVER CENTRAL SD...MAINLY WEST OF THE MISSOURI OVER FIRE WEATHER ZONE 267 WHERE READINGS COULD DIP TO 20 PERCENT OR BELOW. IT STILL APPEARS WIND GUSTS WILL REMAIN BELOW RFW CRITERIA SO NO HEADLINES AT THIS TIME. WILL THEN BE WATCHING A FRONTAL BOUNDARY MOVE SOUTH ACROSS THE CWA ON MONDAY...WITH WINDS GRADUALLY SWITCHING TO THE NORTHEAST. WILL HAVE TO MONITOR POTENTIAL FOR THUNDERSTORMS ALONG THE FRONT BY LATE AFTERNOON/EARLY EVENING. .LONG TERM...(Tuesday through Saturday) Issued at 342 PM CDT SAT AUG 27 2016 An upper level ridge will be situated to the west of our region to begin the long term with a large upper level low pressure trough moving into the west coast. The upper ridge will build slowly east across our region through the week while the west coast trough builds into the western U.S. With this setup, along with steady south breezes and mostly sunny skies, the long term still looks to be about 5 to 10 degrees above normal for this time of year. Highs will be in the 80s to the lower 90s for the entire period. It will be dry through at least Thursday until short waves from the western trough begin affecting the region. Thus, brought back chances of showers and storms for Thursday night through Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1223 AM CDT SUN AUG 28 2016 VFR conditions are expected through the taf valid period. Isold showers/storms are possible with LLJ overnight, and then again with diabatic heating Sunday afternoon. However with only isold coverage expected will not include in any tafs at this time. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...TMT LONG TERM...Mohr AVIATION...Wise
Hazardous weather outlook, Aug 27, 3:30 AM CDT, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 330 AM CDT SAT AUG 27 2016 MNZ039-046-SDZ003>008-010-011-017>023-281100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL- 330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AND AGAIN OVERNIGHT...SEVERE WEATHER IS NOT EXPECTED. THE MAIN THREATS WITH ANY STRONGER STORMS THIS AFTERNOON WILL BE SMALL HAIL AND GUSTY WINDS...ACROSS MAINLY NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ009-015-016-033>037-045-048-051-281100- WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH CATEGORY SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Special weather statement, Aug 28, 1:05 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 105 AM CDT SUN AUG 28 2016 SDZ006-011-018-019-280645- CLARK SD-SPINK SD-BROWN SD-DAY SD- 105 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...NORTHWESTERN CLARK...SOUTHEASTERN BROWN AND SOUTHWESTERN DAY COUNTIES UNTIL 145 AM CDT... AT 104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TURTON...OR 24 MILES NORTHEAST OF REDFIELD...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONDE...TURTON...VERDON...CRANDALL AND FERNEY. LAT...LON 4535 9809 4508 9783 4494 9817 4511 9834 TIME...MOT...LOC 0604Z 233DEG 16KT 4509 9814 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:05 AM CDT | Special Weather Statement | ABR | Spink | 40 min |
| Aug 28, 1:43 AM CDT | Special Weather Statement | ABR | Day | 47 min |
| Aug 28, 2:01 AM CDT | Severe Thunderstorm Warning | ABR | Codington | 16 min |
| Aug 28, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 8 min |
| Aug 28, 2:37 AM CDT | Special Weather Statement | ABR | Day, Grant | 53 min |
| Aug 28, 2:49 AM CDT | Severe Thunderstorm Warning | ABR | Day | 41 min |
| Aug 28, 3:30 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 30 min |
| Aug 28, 3:58 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 35 min |
| Aug 28, 4:24 AM CDT | Special Weather Statement | ABR | Grant | 36 min |
| Aug 28, 4:49 AM CDT | Special Weather Statement | ABR | Roberts | 41 min |
| Aug 28, 5:03 AM CDT | Special Weather Statement | ABR | Grant | 42 min |
| Aug 28, 6:02 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 16 min |
| Aug 28, 5:50 PM CDT | Special Weather Statement | ABR | Faulk | 25 min |
| Aug 28, 6:25 PM CDT | Special Weather Statement | ABR | Edmunds | 35 min |
| Aug 28, 6:37 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.